Maculopapular skin rash due to amoxicillin tri-hydrate hypersensitivity reaction: a case report

Walli Mohammed, Sushanta Kr. Das, Shardha Srikanth, V. Uma Maheswara Rao

Abstract


Amoxicillin tri-hydrate (AMT) is a commonly used penicillin group of antibacterial agent to combat various bacterial infections. Penicillin group of drugs are known to cause cutaneous drug eruptions as a hypersensitivity reaction. Most of the time, these eruptions are mild in nature, however, sometimes they represent the early manifestation of rare and severe drug-induced cutaneous reactions, such as; Stevens–Johnson syndrome and toxic epidermal necrolysis. Here, we report a case of maculopapular skin rash developed due to AMT hypersensitivity reaction in a 48-year-old Indian male patient. Pheniramine maleate, hydrocortisone and skin protecting lotion were prescribed to manage the situation. This case is being reported to emphasize the need for reporting of drug induced complications and their management procedures.


Keywords


Amoxicillin tri-hydrate, Hypersensitivity reaction, Maculopapular skin rash, Pheniramine maleate, Hydrocortisone

Full Text:

PDF

References


Kaur SP, Rao R, Nanda S. Amoxicillin: a broad spectrum antibiotic. Int J Pharm Pharm Sci. 2011;3(3):30-7.

Beg S, Kohli K. Validated reverse phase-high performance liquid chromatography method of amoxicillin trihydrate for assay and dissolution studies in time-dependent release bilayer tablet formulations. Drug Dev Ther. 2014;5(2):148-52.

Singh MK, Gautam G, Mishra AK, Mishra AK. Amoxicillin trihydrate capsule a choice of drug for useful for the treatment of bacterial infections. J Biomed Pharm Res. 2014;3(4):51-3.

Fotsch E, Tanzer D, Dephillips H. Physicians’ Desk Reference (PDR); Amoxicillin: adverse Drug Reaction. 64th Edition. New Jersey: PDR Network, LLC.; 2010: 1312-3.

Tripathi KD. A Text Book of Essentials of Medical Pharmacology; Beta-Lactam Antibiotic: amoxicillin. 6th Edition. Delhi: Jaypee Brothers’ Medical Publishers (P) Ltd.; 2009: 699-701.

Hertl M, Merk HF. Lymphocyte activation in cutaneous drug reactions. J Invest Dermatol. 1995;105(1 Suppl):95S-8.

Britschgi M, Steiner UC, Schmid S, Depta JP, Senti G, Bircher A, et al. T-cell involvement in drug-induced acute generalized exanthematous pustulosis. J Clin Invest. 2001;107(11):1433-41.

Jaykare SC, Motghare VM, Padwal SL, Patil JR, Pise HN. Cutaneous drug eruption caused by amoxicillin: a case report. Indian J Clin Pract. 2013;24(3):230-2.

Hashizume H. Recent progress of elucidating the mechanisms of drug hypersensitivity. Asia Pac Allergy. 2012;2(3):203-9.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124(7):588-97.

Bhattacharya S. The facts about penicillin allergy: a review. J Adv Pharm Technol Res. 2010;1(1):11-7.

Couto M, Duarte C, Geraldes A, Medeiros C, Inês L, Malcata A. Rash, fever and proteinuria after amoxicillin in a SLE patient. Acta Reumatol Port. 2009;34(3):526-30.

van Hal TW, Sluiter HE, van de Scheur MR, van Ginkel CJ. A case of acute generalised pustulosis due to amoxicillin/clavulanic acid. Neth J Med. 2014;72(4):245-6.

Romanska-Gocka K, Gocki J, Placek W, Zegarska B, Krause P. Stevens Johnson syndrome after carbamazepine and SJS/TEN overlap syndrome after amoxicillin: case reports and a review. Arch Med Sci. 2010;6(1):130-4.

Mahajan VK, Sharma RC. Intertriginous drug eruptions. Indian J Dermatol. 2005;50(3):146-9.